Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS Dodge City, KS

June 15, 2008Edwards County, Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2008, 7:54 AM CDT for Edwards County, Kiowa County, Pratt County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 7:54 AM CDT (12:54 UTC)
Expired
Jun 15, 2008, 8:45 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 AM CDTHAIL 0.8813 Ene Greensburg, KSTHERE WERE RELATIVELY FEW HAILSTONES FALLING AT THE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 151254
SVRDDC
KSC047-097-151-151345-
/O.NEW.KDDC.SV.W.0206.080615T1254Z-080615T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 AM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 845 AM CDT

* AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF HAVILAND...OR 4 MILES NORTHEAST
  OF GREENSBURG...MOVING NORTHEAST AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVILAND...
  FELLSBURG...
  TROUSDALE...
  RURAL RESIDENCES OF NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND
  SOUTHEASTERN EDWARDS COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3792 9916 3766 9878 3757 9922 3768 9933
TIME...MOT...LOC 1254Z 235DEG 14KT 3765 9921

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 151312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 AM CDT SUN JUN 15 2008

KSC047-097-151-151345-
/O.CON.KDDC.SV.W.0206.000000T0000Z-080615T1345Z/
EDWARDS KS-PRATT KS-KIOWA KS-
812 AM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHEASTERN EDWARDS
COUNTIES...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTH OF HAVILAND...MOVING
NORTHEAST AT 16 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVILAND...
  FELLSBURG...
  TROUSDALE...
  RURAL RESIDENCES OF NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND
  SOUTHEASTERN EDWARDS COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3759 9918 3772 9929 3792 9916 3774 9891
      3773 9889 3766 9878
TIME...MOT...LOC 1312Z 235DEG 14KT 3769 9914

$$

JOHNSON
000 
WWUS53 KDDC 151340
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 AM CDT SUN JUN 15 2008

KSC047-097-151-151351-
/O.EXP.KDDC.SV.W.0206.000000T0000Z-080615T1345Z/
EDWARDS KS-PRATT KS-KIOWA KS-
841 AM CDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA...
NORTHWESTERN PRATT AND SOUTHEASTERN EDWARDS COUNTIES EXPIRES AT 845
AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN KIOWA...NORTHWESTERN PRATT
AND SOUTHEASTERN EDWARDS COUNTIES.

LAT...LON 3759 9918 3772 9929 3792 9916 3774 9891
      3773 9889 3766 9878
TIME...MOT...LOC 1341Z 235DEG 14KT 3775 9902

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:52 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 2:52 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT SUN JUN 15 2008

.DISCUSSION...

DAYS 1-2...

CHANCES FOR THUNDERSTORMS WILL BE THE MAIN FORECAST CHALLENGE.

THE 00Z UPPER AIR ANALYSIS SHOWED A DOUBLE JET STRUCTURE OVER THE
NORTHERN AND CENTRAL ROCKIES WITH THE NORTHERN BRANCH JET LOCATED
OVER MONTANA AND ANOTHER JET SITUATED OVER NORTHERN UTAH AND
COLORADO AROUND THE NORTHERN PERIPHERY OF THE STRENGTHENING UPPER
RIDGE. A FAST MOVING SHORTWAVE TROUGH WAS MOVING ACROSS THE
NORTHERN PLAINS EARLY THIS MORNING WITH ANOTHER ONE ON ITS HEELS
OVER THE NORTHERN ROCKIES. THESE WAVES WERE HELPING PUSH A COLD
FRONT SOUTH ACROSS THE CENTRAL PLAINS WHICH HAD MOVED INTO
NORTHERN NEBRASKA BY 07Z. FAIRLY MOIST AIR IN THE LOWER LEVELS WAS
OVER OKLAHOMA INTO CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH
DEWPOINTS IN THE MID 60S TO LOWER 70S.

THE NAM AND GFS BRING THE FRONT SOUTH ACROSS THE CWA THIS AFTERNOON
AND HAVE IT CLEARING THE SOUTHEAST SECTIONS EARLY THIS EVENING.
AHEAD OF THE FRONT...THE BEST LOW LEVEL MOISTURE WILL GRADUALLY
GET SHUNTED TOWARD SOUTHEAST KANSAS THIS AFTERNOON AS THE LOW
LEVEL FLOW VEERS WITH TIME TODAY. SHOULD BE ENOUGH MOISTURE LEFT
OVER IN THE EASTERN SECTIONS OF THE CWA FOR THE FRONT TO INTERACT
WITH TO WARRANT CHANCE POPS ACROSS THE EASTERN CWA. CHANCES WILL
BE DECREASING FARTHER WEST WHERE MID LEVEL WARMING WILL BE ABLE TO
KEEP A LID ON THE MORE MEAGER LOW LEVEL MOISTURE AND INSTABILITY.

THUNDERSTORM CHANCES SHOULD DIMINISH OVERNIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA. MOIST UPSLOPE FLOW WILL RESULT IN
LOW CLOUDINESS DEVELOPING ACROSS THE AREA BEHIND THE FRONT.

ON MONDAY INTO MONDAY NIGHT AN UPPER LEVEL SPEED MAX WILL BE
SITUATED OVER NEBRASKA WITH THE CENTRAL HIGH PLAINS UNDER THE
RIGHT ENTRANCE REGION. MODEL SOUNDINGS SHOW SOME INSTABILITY ABOVE
THE FRONTAL BOUNDARY SO WILL KEEP THE SMALL CHANCES FOR THUNDERSTORMS
GOING. THINK THE BETTER CHANCES FOR STORMS WILL OCCUR LATE IN THE
AFTERNOON AND EVENING HOURS. STORMS SHOULD DEVELOP ALONG THE
EASTERN SLOPES OF THE COLORADO ROCKIES AND MOVE INTO SOUTHWEST
KANSAS DURING THE EVENING HOURS. GERARD

DAYS 3-7...

AM AFRAID TO MAKE ANY SUBSTANTIAL CHANGES THIS SHIFT GIVEN THE
DEGREE OF UNCERTAINTY.  THIS IS ONE OF THE MOST DIFFICULT TIMES OF
THE YEAR TO FORECAST WHEN WEST-NORTHWEST FLOW ALOFT MEETS MOIST
UPSLOPE FLOW FOR MULTIPLE DAYS.  THUNDERSTORMS EASILY FORM ACROSS
THE HIGHER TERRAIN AMIDST H6-7 BAROCLINICITY AND AVAILABLE
MOISTURE.  THUNDERSTORMS THEN EVOLVE INTO ONE OR MORE MESOSCALE
CLUSTERS/SYSTEMS...WHICH THEN FEED BACK UPSCALE AND LEAVE BEHIND
SUBSYNOPTIC VORTICITY CENTERS AND THE LIKE...WHICH COMPLICATE
MATTERS EVEN MORE.  SOME FORECASTERS LIKE TO CALL THIS LARGER SCALE
PATTERN A DIRTY RIDGE ACROSS THE ROCKIES AND ADJACENT HIGH PLAINS
(A LOT OF FLOW MOVING THROUGH LOW AMPLITUDE RIDGE AXIS)...BUT
WHATEVER ONE CALLS IT...ITS A FAVORABLE PATTERN FOR DAILY
THUNDERSTORM CHANCES ACROSS SOUTHWEST KANSAS (PARTICULARLY
NOCTURNAL). AS THUNDERSTORMS FORM AND ORGANIZE ACROSS UPSLOPE
FAVORED REGIONS UPSTREAM OF SOUTHWEST KANSAS...THEY EVENTUALLY DIVE
SOUTHEAST ACROSS PORTIONS OF THE FORECAST AREA.  IT IS STILL IN THE
REALM OF NOISE REGARDING WHICH DAY(S) OF THE EXTENDED PERIOD WILL BE
THE BEST SHOT AT SUBSTANTIAL CONVECTIVE RAINFALL...AND GIVEN
THIS...WILL LEAVE THE POP/WX FORECAST AS-IS (ALSO TRYING TO AVOID
ANY FUTURE FORECAST FLIP-FLOP).  BY THE END OF THIS WEEK...THERE
MAY BE A NUMBER OF MESOSCALE CONVECTIVE SYSTEMS THAT HAVE IMPACTED
THE CENTRAL HIGH PLAINS.  THERE IS ONE THING THAT A PATTERN LIKE
THIS DOES NOT USUALLY GIVE US...AND THAT IS EXCESSIVE HEAT.  IT IS
DOUBTFUL THAT HIGH TEMPERATURES ANY OF THESE DAYS DURING THE
EXTENDED WILL EXCEED THE MID-UPPER 90S...AND MORE LIKELY AVERAGE
DAILY HIGHS WILL BE MID-UPPER 80S.

.AVIATION...

THERE IS A LOW PROBABILITY THAT LOW STRATUS MAY DEVELOP IN A SCT-BKN
FASHION PRIOR TO DAYBREAK AT DDC AND HYS...HOWEVER SURFACE
TRAJECTORIES AS OF 06Z SEEM TO SUGGEST THAT ANY LOW STRATUS
DEVELOPMENT WOULD OCCUR JUST EAST OF A DDC TO HYS LINE...SO WILL
KEEP IFR OR MVFR CEILINGS OUT OF THE TAF THIS EARLY MORNING.  THE
WINDOW OF OPPORTUNITY FOR THIS WILL BE BRIEF.  LATER ON TODAY...A
FRONT WILL PUSH SOUTH...REACHING A GCK TO HYS LINE BY MID-LATE
AFTERNOON.  MOIST TRAJECTORIES EXPECTED TO REMAIN JUST EAST OF DDC
AND HYS...BUT IT CANNOT BE RULED OUT THAT A TAIL-END THUNDERSTORM(S)
COULD REACH AS FAR WEST OF DDC...ALTHOUGH THE PROBABILITY APPEARS
LOW ENOUGH SUCH THAT WILL JUST KEEP CB IN THE TAF LATE THIS
AFTN/EARLY EVENING.  COOLER AND MOIST NORTHEASTERLY WINDS WILL
DEVELOP LATER ON TONIGHT WHICH WILL PROVIDE ANOTHER OPPORTUNITY FOR
STRATUS DEVELOPMENT. CURRENT TAF FORECAST IS MVFR CEILINGS AFTER
05-06Z TIME FRAME...AND WILL PROBABLY KEEP THIS CEILING FORECAST
GOING. -UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  63  83  60 /  20  20  10  30
GCK  98  62  84  59 /  10  10  20  30
EHA 101  63  85  62 /  10  10  20  30
LBL 101  64  84  62 /  20  20  30  30
HYS  93  61  79  58 /  20  20  10  20
P28  98  67  81  62 /  30  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/25
Hazardous weather outlook, Jun 15, 4:40 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT SUN JUN 15 2008

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CDT SUN JUN 15 2008 /340 AM MDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY
AND COLDWATER. FARTHER WEST ANY STORMS THAT DEVELOP WILL BE MORE
ISOLATED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST NORTHWESTERLY WINDS ALOFT COMBINED WITH MOIST EASTERLY UPSLOPE
FLOW AT THE SURFACE WILL RESULT IN CHANCES FOR LATE AFTERNOON AND
NIGHTTIME THUNDERSTORMS ACROSS SOUTHWEST KANSAS NEARLY EVERY DAY
THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY
EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 15, 6:25 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 AM CDT SUN JUN 15 2008

KSZ064-065-079-151230-
EDWARDS-HODGEMAN-PAWNEE-
625 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN AND PAWNEE
COUNTIES...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF SPEARVILLE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM SHOULD REMAIN PRIMARILY OVER RURAL AREAS OF SOUTHEASTERN
HODGEMAN...NORTHWESTERN EDWARDS...AND SOUTHWESTERN PAWNEE COUNTIES
THROUGH 730 AM CDT

LAT...LON 3818 9945 3792 9935 3791 9983 3806 9988
TIME...MOT...LOC 1125Z 258DEG 17KT 3797 9976

UMSCHEID
Special weather statement, Jun 15, 7:46 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 AM CDT SUN JUN 15 2008

KSZ079>081-151330-
EDWARDS-KIOWA-PRATT-
746 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...MOVING NORTHEAST AT 17 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHEASTERN
EDWARDS COUNTIES...INCLUDING THE CITIES OF GREENSBURG AND HAVILAND...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3790 9913 3764 9880 3750 9926 3764 9942
TIME...MOT...LOC 1246Z 235DEG 14KT 3761 9926

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:25 AM CDTSpecial Weather StatementDDCHodgeman65 min
Jun 15, 7:46 AM CDTSpecial Weather StatementDDCKiowa44 min
Jun 15, 5:47 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 15, 6:13 PM CDTSpecial Weather StatementDDCHaskell47 min
Jun 15, 6:22 PM CDTSpecial Weather StatementDDCNess53 min
Jun 15, 6:31 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward44 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness67 min
Jun 15, 6:55 PM CDTSevere Thunderstorm WarningDDCMeade, Seward37 min
Jun 15, 6:59 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.